Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


First change in meds
Oct 15, 2001

Dear docs,

I begun HAART last May. My v/l was 100k and CD4 380. I begun takink AZT/3tc and Efavirenz. About 1 month ago I developed neuropathy, anemia and white cells dorped to 900. My doc decided to suspend AZT and change it to d4t. Was that a smart move? Im scared to death! A first change in tratment only 3 months after the begining? What are my prognosis? Thanks. Robert

Response from Dr. Pavia

Robert,

There is a big difference between swapping out one medication of a regimen that is otherwise working (which is what you are doing) and changing because a regimen has failed. You really are not using up any options. Assuming the switch to D4T does the trick on correcting your anemia and low white count, you should be in very good shape. There is no need to be scared to death.

I think the switch makes great sense as a first move, since AZT can cause (in some people) big drops in the red and white blood cell counts. It is a little concerning that you also have neuropathy, which is less commonly blamed on AZT. D4T can also cause neuropathy, but it is not very common for D4T to cause it in someone with 300 CD4 cells.

I wonder if you have had a vitamin B12 level and a folate level checked, since these can be low in people with HIV and can cause anemia and neuropathy. If the switch doesn't do the trick, those might be a good idea to check.

ATP



Previous
Milk Thistle
Next
Doctor Murphy ?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement